Virginia, 2004

Flash Flood in Virginia, July 29, 2004

July 29, 2004 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 7:50 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 7:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EDT THU JUL 29 2004

HAVE ALREADY SENT UPDATE TO ZNS BASED ON CURRENT RDR AND
EXPECTED TRENDS.  WENT HI CHC POPS (50) FOR EXTREME SE VA
AND ALL NE NC...AND KEPT 30 POP FOR REMAINDER OF FCST AREA.
UNLESS THINGS CHANGE SIGNIFICANTLY OR PCPN EXPANDS FARTHER
N ESPLY...WILL NOT SEND ANOTHER UPDATE.  HAVE ALSO LOWERED
MAX TEMPS SLGTLY ALL AREAS.

....PREVIOUS DISCUSSION....

.SYNOPSIS...SSW-NNE ORIENTED FRONT REMAINS STATIONARY ALONG THE
ATLANTIC SEABOARD EARLY THIS MORNING...AS LOW LEVEL DEFORMATION
CONTINUES BETWEEN THE BERMUDA HIGH AND THE HIGH PRESSURE SYSTEM OVER
THE OHIO VALLEY. OVER THE NEXT FEW DAYS (THROUGH THE WEEKEND) TEMPS
AND RAIN CHANCES WILL REVERT CLOSER TO CLIMO AS THE WRN ATLANTIC
RIDGE BACK-BUILDS ACROSS THE MID ATLANTIC COAST.

&&

.SHORT TERM (TODAY AND FRIDAY)...STATIONARY FRONT WILL UNDERGO DECAY
TODAY AS THE DEEP WRN ATLANTIC RIDGE FINALLY BEGINS TO TAKE BACK
CONTROL OF OUR WEATHER. LOW LEVEL FLOW WILL THUS BECOME MORE NEUTRAL
(LESS CYCLONIC)...LEADING TO MORE SCATTERED COVERAGE OF CONVECTION
LATER TODAY/THIS EVENING. WILL FOCUS HIGHEST POPS (40-50%) OVER THE
FAR SERN ZONES...GIVEN CLOSE PROXIMITY TO WEAKENING LOW LEVEL BNDRY
AND WITH HIGHER LOW LEVEL MOISTURE CONTENT (SURFACE DWPTS GENERALLY
IN THE MID 70S). CONVECTIVE TEMPS OVER FAR SERN VA/NERN NC IN FACT
ARE SLIGHTLY LOWER (LOWER 80S) COMPARED TO THE REST OF THE REGION
(MID 80S).

DIURNAL SHOWERS/TSTMS WILL DIMINISH DURING THE EVENING HOURS (AS IS
TYPICAL)...THOUGH WILL KEEP A SLIGHT CHANCE (20%) GOING OVER WRN
AREAS (PIEDMONT) GIVEN CLOSER PROXIMITY TO 1000-850 MB AXIS OF
MAXIMUM THETA-E.

FRIDAY...EVEN LOWER RAIN CHANCES THAN TODAY...GENERALLY 20-30% WITH
THE HIGHEST POPS AGAIN W-NW TOWARD THE THETA-E RIDGE AND WITH THE
LIKELIHOOD OF SOME CONVECTIVE DEVELOPMENT OVER THE MNTNS WITH
A SE-S (UPSLOPE) LOW LEVEL FLOW.

&&

.LONG TERM...(SATURDAY AND BEYOND)...
WRN PERIPHERY OF BERMUDA HIGH WILL MAINTAIN CLIMATOLOGICAL NORMS
(TEMPS/RAIN CHANCES) ACROSS THE REGION INTO SATURDAY. A SHORTWAVE
TROUGH DIPPING INTO THE FAR UPPER MIDWEST REGION ON SUNDAY WILL
BRING THE FASTER WESTERLIES A LITTLE FARTHER SOUTH...WHICH IN
TURN WILL NUDGE THE NEXT COOL/STATIONARY FRONT INTO THE MID
ATLANTIC REGION SUNDAY NIGHT/MONDAY. THIS WILL BE THE NEXT CHANCE
FOR MORE WIDESPREAD/HEAVIER RAIN. OTHERWISE...THE LATEST GFS
SUITE CONTINUES TO SHOW THIS NEXT FRONT DIPPING S OF THE
FORECAST AREA BY THE MIDDLE OF NEXT WEEK...WITH NW FLOW ALOFT.
CONFIDENCE OF THE FRONT CLEARING THE REGION IS NOT REAL HIGH AT THIS
POINT (OVER 5 DAYS OUT) GIVEN CLIMATOLOGY (WARM WATER TEMPS) AND
RECENT PATTERNS. AS A RESULT HAVE MADE NO CHANGES TO THE PREVIOUS
EXTENDED FORECAST.

&&

.AVIATION...EXPECT MVFR TO VFR CONDITIONS NEXT 24 HOURS AT TAF
SITES ...EXCEPT FOR SOME IFR FROM FG AND LOW CIGS EARLY THIS MORNING
IN AREAS THAT HAVE SEEN RAIN...AND ALSO IN HEAVIER SHOWERS.

&&

.MARINE...NO FLAGS THIS PERIOD WITH GENERALLY SOUTHERLY FLOW OF LESS
THAN 15 KTS. SWELLS OF 2 TO 3 FEET (LESS THAN 8 SEC PERIOD) WILL
MODERATE AS BERMUDA HIGH BUILDS WESTWARD. EVEN THOUGH NEARSHORE
WAVES HAVE BEEN RUNNING 2-3 FEET PAST FEW DAYS RIP CURRENT THREAT
WILL BE LOW WITH LONGSHORE WINDS 5 TO 10 KTS...AND MINIMAL TIDAL
IMPACT.

&&

.CLIMATE...A NEW RECORD FOR DAILY PRECIPITATION WAS ESTABLISHED
YESTERDAY AT WALLOPS ISLAND...AS 4.46 INCHES OF RAIN WAS MEASURED AT
THE WALLOPS FLIGHT FACILITY AIRPORT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   85  68  86  70 /  30  30  30  20
OXB   83  71  83  72 /  30  30  30  20
WAL   85  73  85  72 /  30  30  20  20
FVX   87  70  88  72 /  30  30  30  20
RIC   87  71  88  71 /  30  30  30  20
PTB   88  71  91  72 /  30  30  30  20
AKQ   86  70  88  71 /  30  30  20  20
PHF   86  72  87  72 /  30  30  20  20
ORF   86  74  87  75 /  30  30  20  20
ECG   88  73  87  74 /  50  30  20  20
&&

13/22/32
Hazardous weather outlook, Jul 29, 4:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUL 29 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-300900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAINFALL AND
POSSIBLE MINOR FLOODING TO LOCALIZED AREAS TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Jul 29, 7:05 AM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 AM EDT THU JUL 29 2004

NCZ013>017-030>032-102-VAZ095>098-291300-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
805 AM EDT THU JUL 29 2004

...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN
OVER NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA...

AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF NORTHEAST NORTH
CAROLINA INTO EXTREME SOUTHEAST VIRGINIA. THE SHOWERS WERE
MOVING NORTHEAST AT AROUND 10 MPH.

RAINFALL RATES BETWEEN ONE HALF INCH AND ONE AND ONE HALF INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

GINGRICH
Special weather statement, Jul 29, 7:05 AM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 AM EDT THU JUL 29 2004

NCZ013>017-030>032-102-VAZ095>098-291230-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
805 AM EDT THU JUL 29 2004

...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN
OVER NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA...

AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF NORTHEAST NORTH
CAROLINA INTO EXTREME SOUTHEAST VIRGINIA. THE SHOWERS WERE
MOVING NORTHEAST AT AROUND 10 MPH.

RAINFALL RATES BETWEEN ONE HALF INCH AND ONE AND ONE HALF INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

GINGRICH
Special weather statement, Jul 29, 8:00 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 AM EDT THU JUL 29 2004

NCZ012>017-030>032-102-VAZ092-093-095>098-291400-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH
VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
900 AM EDT THU JUL 29 2004

...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN
OVER NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA...

AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF NORTHEAST NORTH
CAROLINA INTO EXTREME SOUTHEAST VIRGINIA. THE SHOWERS WERE MOVING
NORTHEAST AT AROUND 10 MPH.

RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

GINGRICH
Special weather statement, Jul 29, 8:10 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 AM EDT THU JUL 29 2004

VAZ100-291400-
NORTHAMPTON VA-
910 AM EDT THU JUL 29 2004

...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN
OVER NORTHAMPTON COUNTY...

AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERD SHOWERS AND A FEW THUNDERSTORMS OVER NORTHAMPTON COUNTY.
THE HEAVIEST SHOWERS WERE JUST WEST OF DALBYS AND ROUTE 13. THE
SHOWERS WERE MOVING NORTHEAST AT 5 TO 10 MPH.

RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

GINGRICH
Special weather statement, Jul 29, 12:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
101 PM EDT THU JUL 29 2004

VAZ084-086-089>091-093-094-291815-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS VA-NEWPORT
NEWS/HAMPTON VA-SURRY VA-YORK VA-
101 PM EDT THU JUL 29 2004

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE
AREA...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN 8 MILES EAST OF SURRY. THE
STORMS WERE NEARLY STATIONARY. THE STORMS ARE NEAR CHIPPOKES STATE
PARK. OTHER LOCATIONS THAT MAY BE AFFECTED BY THE STORMS INCLUDE
BLAKES...BUSCH GARDENS...CARVER GARDENS...GLOUCESTER
COURTHOUSE...GLOUCESTER POINT...GROVE...HAYES...JAMESTOWN...KINGS
POINT...LEE HALL...MATHEWS...QUEENS
LAKE...SCOTLAND...WICOMICO...WILLIAMSBURG AND YORK TERRACE.

EXPECT FREQUENT DANGEROUS LIGHTNING IN SOME OF THESE STORMS.
RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

LYNCH

The radar

The Norfolk radar (KAKQ), 18 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Surry

When
July 29, 1:00 PM EST to 1:25 PM EST
Where
Surry County, 1 mi NE of Savedge
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Road closed on Route 611 near the intersection of Highway 40 due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414017.